Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 248, NWS Midland/Odessa, TX

August 14, 2008Mitchell County, Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 14, 2008, 11:49 PM CDT for Mitchell County, Scurry County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2008, 11:49 PM CDT (04:49 UTC)
Expired
Aug 15, 2008, 12:45 AM CDT
In force
56 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Mitchell County, TX, Scurry County, TX

The radar

The San Angelo radar (KSJT), 116 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
3010 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 150449
SVRMAF
TXC335-415-150545-
/O.NEW.KMAF.SV.W.0248.080815T0449Z-080815T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1149 PM CDT THU AUG 14 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SCURRY COUNTY IN WEST TEXAS...
  MITCHELL COUNTY IN WEST TEXAS...

* UNTIL 1245 AM CDT

* AT 1143 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN 
  EXCESS OF 60 MPH. THE LEADING EDGE OF THESE STORMS WERE LOCATED FROM
  NEAR IRA...OR 7 MILES SOUTHWEST OF SNYDER...TO 6 MILES EAST OF 
  SNYDER...MOVING SOUTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  SNYDER...
  IRA...
  DUNN...
  CUTHBERT...
  WESTBROOK...
  COLORADO CITY...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SAFE
SHELTER AWAY FROM WINDOWS.

LAT...LON 3211 10112 3256 10115 3272 10066 3223 10066
TIME...MOT...LOC 0447Z 004DEG 13KT 3262 10099

$$
1 follow-up statement
000 
WWUS54 KMAF 150523
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1223 AM CDT FRI AUG 15 2008

TXC335-415-150545-
/O.CON.KMAF.SV.W.0248.000000T0000Z-080815T0545Z/
SCURRY TX-MITCHELL TX-
1221 AM CDT FRI AUG 15 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR MITCHELL AND SOUTHERN SCURRY COUNTIES...

AT 1216 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING 
WINDS IN EXCESS OF 60 MPH.  THE LEADING EDGE OF THESE STORMS WERE 
LOCATED FROM 7 MILES SOUTHWEST OF WESTBROOK...TO ABOUT 5 MILES 
SOUTH OF COLORADO CITY...MOVING SOUTH AT 25 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
CUTHBERT...WESTBROOK AND COLORADO CITY.

THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WIND GUSTS NEAR 60 
MPH. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS.

LAT...LON 3211 10112 3256 10115 3272 10066 3223 10066
TIME...MOT...LOC 0521Z 004DEG 13KT 3250 10100

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 6:26 PM CDT, 5 hours 23 minutes earlier.

Area forecast discussion, Aug 14, 6:26 PM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
626 PM CDT THU AUG 14 2008

.DISCUSSION...
AVIATION DISCUSSION BELOW.

&&

.AVIATION...
MAIN CONCERN FOR THIS EVENING IS FOR STORMS MOVING SOUTHEAST OUT OF
ERN NM PLAINS WHICH MAY AFFECT HOB/CNM INTO MID EVENING AND HAVE
LEFT TEMPO GROUPS IN THRU 02Z-03Z. OTHERWISE EXPECT THAT DEBRIS
CLOUDS WILL REMAIN THRU MUCH OF THE NIGHT BUT GENERALLY VFR
CONDITIONS.

&&

.PREV DISCUSSION... /ISSUED 240 PM CDT THU AUG 14 2008/

DISCUSSION...
A NORTHWEST FLOW ALOFT REGIME WILL BE IN PLACE LATER TODAY AND
TONIGHT WITH THE ATMOSPHERE MORE UNSTABLE THAN IT WAS 24 HOURS AGO.
THE SHORTWAVE CURRENTLY KICKING OFF WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO AND THE UPPER TRANS
PECOS WILL CONTINUE TO MOVE SOUTHEAST TONIGHT. THUNDERSTORM CHANCES
(SLIGHT CHANCE TO CHANCE MAINLY NORTH OF THE PECOS RIVER) WILL
INCREASE FURTHER SOUTHEAST ACROSS THE NORTHERN AND EASTERN PERMIAN
BASIN TONIGHT AS THE STORMS MOVE OFF THE MOUNTAINS AND WEAK LEE
TROUGH IN THE NORTHWEST FLOW ALOFT.

THE FORECAST FOR FRIDAY THROUGH EARLY NEXT WEEK HINGES ON A
SOUTHWARD MOVING COLD FRONT IN TANDEM WITH A VIGOROUS SLOW MOVING
UPPER LEVEL STORM SYSTEM DIGGING FROM THE ROCKIES THIS WEEKEND INTO
THE CENTRAL PLAINS BY EARLY NEXT WEEK. THERE WILL BE PLENTY OF
CONVECTION ACROSS THE CENTRAL PLAINS TO HELP PROPEL THIS FRONT
SOUTHWARD AND SEVERAL SIGNIFICANT SHORTWAVES ARE PROGGED TO TRAVERSE
THE FORECAST AREA ON THE SOUTHERN FRINGE OF THE UPPER LEVEL STORM
SYSTEM. STILL THINK THE ECMWF AND THE NAM HAVE A PRETTY GOOD HANDLE
ON THE SOUTHWARD MOVEMENT OF THE FRONT. HAVE GENERALLY CONTINUED TO
INCREASE POPS INTO THE CHANCE TO LIKELY CATEGORY THIS WEEKEND MOST
AREAS. THERE WILL BE THE POTENTIAL FOR HEAVY RAINFALL AND SOME FLASH
FLOODING GIVEN THE SLOW MOVEMENT OF THE UPPER LEVEL SYSTEM AND THE
FORECAST AREA BEING LOCATED ON THE SOUTHERN FRINGE OF THE WESTERLY
MID LEVEL HEIGHT GRADIENT. IN ADDITION A FEW STRONG STORMS WILL BE
POSSIBLE FRIDAY AND SATURDAY GIVEN MODERATE SHEAR AND POCKETS OF
MODERATE INSTABILITY. PRECIPITATION AMOUNTS AND POPS WILL NEED TO BE
WATCHED AS THEY WILL BE DEPENDENT ON THE SPEED OF THE COLD FRONT...
BUT A QUICKER MOVEMENT SEEMS REASONABLE AT THIS POINT.

HAVE OPTED TO CONTINUE A SLIGHT CHANCE TO A CHANCE OF SHOWERS AND
THUNDERSTORMS MONDAY THROUGH NEXT WEDNESDAY WITH THE UPPER LEVEL
STORM SYSTEM NEARLY STALLED IN THE CENTRAL PLAINS WITH CONTINUED
SHORTWAVES ROTATING INTO THE FORECAST AREA ON THE SOUTHERN SIDE OF
THE SYSTEM.

WITH THE RAINFALL AND COLD FRONT EXPECTED THIS WEEKEND TEMPERATURES
WILL TURN WELL BELOW NORMAL BY SATURDAY. IF THE ECMWF PATTERN VERIFIES
TEMPERATURES WILL CONTINUE WELL BELOW NORMAL THROUGH EARLY NEXT WEEK.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Aug 14, 2:28 PM CDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
228 PM CDT THU AUG 14 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
228 PM CDT THU AUG 14 2008 /128 PM MDT THU AUG 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT...
ESPECIALLY OVER SOUTHEASTERN NEW MEXICO AND THE NORTHERN PERMIAN
BASIN. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL
AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY...ESPECIALLY
ACROSS THE PLAINS OF SOUTHEASTERN NEW MEXICO...NORTHERN PERMIAN
BASIN AND WESTERN LOW ROLLING PLAINS. A FEW STRONG TO POSSIBLY
SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE FRIDAY AFTERNOON AND
EVENING FOR AREAS NORTH OF A LOVINGTON TO SNYDER LINE. DAMAGING
WINDS AND POSSIBLY LARGE HAIL WILL BE THE MAIN CONCERNS.

RAIN CHANCES WILL BE ON THE INCREASE ACROSS ALL OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO BEGINNING LATE FRIDAY NIGHT AND CONTINUING
THROUGH MUCH OF THE WEEKEND. A COLD FRONT COMBINED WITH INCREASING
MOISTURE AND AN UPPER LEVEL DISTURBANCE MAY LEAD TO LOCALLY HEAVY
RAINFALL AND POSSIBLE FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 4:09 AM CDTFlash Flood WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more3 days
Aug 15, 6:28 PM CDTSevere Thunderstorm WarningMAFCrane62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.